MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/21/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2002: (b)(6) [permanently closed].(b)(6).Indications: ¿this is a 41-year-old male who underwent repair of an umbilical and ventral hernia who subsequent to that several years later, underwent a colonoscopy at which time, a perforation was sustained.He thus underwent a hartmann¿s sigmoid resection and then closure of this hartmann¿s and subsequent to that has developed a ventral hernia in the previous upper portion of the midline incision.He was brought to the operating room today for repair of this and had surgery repair which was undertaken using the laparoscopic technique.At laparoscopy, the incisional hernia in the upper midline was identified and there were several small defects in the upper midline that portrayed once hernia clinically.In addition, however, a second hernia was found at the site of the take-down of colostomy.After taking down adhesions and performing diagnostic laparoscopy identifying no other intra-abdominal pathology, repair of both these hernias was undertaken using a 18 by 24 cm gore-tex dual mesh patch.The patient tolerated the procedure well.¿ implant procedure: laparoscopic ventral hernia repair with gore-tex dual mesh patch.[ implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph06/01302246, 18cm x 24 cm x 1mm thick].Implant date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ discharge date unknown].(b)(6) 2002: (b)(6) [permanently closed].(b)(6).Operative report.Pre- and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Procedure: ¿the patient was brought to the operating room and placed in the supine position on the operating room table.After adequate introduction of general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in the usual sterile fashion.A right subcostal skin incision was carried through the skin and subcutaneous tissues down to the level of the external oblique.Stayed sutures of 0 dexon were placed in the fascia of the external oblique and then the external oblique was opened in the direction of its fibers and using muscle supporting approach, the external oblique, internal oblique and transverse abdominis muscles were exposed and the peritoneum was then exposed.This was opened under direct vision.The hasson trocar catheter was inserted into the abdominal cavity which was insufflated with carbon dioxide with intra-abdominal suppression of 15 mmhg.Laparoscopy was then carried out as described above and then adhesions to the interior abdominal wall were taken down using a combination of sharp and blunt dissection.Multiple adhesions to the interior abdominal wall were taken down in this fashion including loops of small bowel that were up to the intra-abdominal wall in the region of the midline incisional hernia and more pronounced in the region of the colostomy site.Once the adhesions were all taken down, the anterior abdominal wall was able to be fully evaluated and two areas of fascial defects were identified, one in the midline and one in the left lower quadrant where the colostomy had been previously placed.Once the adhesions were taken down, the site was measured out for placement of the patch and an 18 by 24 centimeter patch was found to be of perfectly adequate size to fit over both of these fascial defects.Eight sutures of 0 gore-tex were placed circumferentially around the patch.The patch was folded up and then placed through the trocar catheter and opened up intra-abdominally.Two 5 mm trocar catheters were previously placed in order to facilitate this.Once the patch was opened up intra-abdominally, each of the sixteen strands of gore-tex were individually brought out through eight separate incisions around the two hernias sites and then once that was accomplished and all sixteen strands of gore-tex sutures were brought out, they were tied down thus approximating the gore-tex patch through the anterior abdominal wall.Once this was accomplished, the two hernia defects were completely covered by the gore-tex and then this was secured in place using the endotacker circumferentially around the patch to secure the patch to the interior abdominal wall.In order to facilitate this, however, a 5 mm trocar catheter was inserted in the left upper quadrant to complete the ability to place the tacks circumferentially around the fascial defects.Once this was accomplished, the gore-tex patch lay comfortably and smoothly against the interior abdominal wall completely covering all of the fascial defects.The pneumoperitoneum was gently taken down and observed as the patch came down through the bowel contents confirming adequate placement of the patch.Under direct vision, the three 5 mm trocar catheters were removed.Following this, the right upper quadrant hasson trocar catheter was removed under direct vision.The wounds were all irrigated with saline solution and the hasson site was closed using fascial sutures of 0 dexon.The wounds were irrigated with saline solution and the four main skin incisions were closed using subcuticular sutures of 0 dexon and then the eight stab incisions were closed using steri-strips.Dry sterile dressings were applied.Sponge, instrument, needle counts were correct times two.The patient tolerated the procedure well and left the operating room in stable condition.¿ (b)(6) 2002: (b)(6) hospital.Implant sticker: ¿dualmesh corduroy antimicrobial, item#: 1dlmcph06; lot #: 01302246.¿ relevant medical information: no interim medical records.Explant preoperative complaints: (b)(6) 2008: (b)(6) medical center ¿ (b)(6) hospital (b)(6) [permanently closed].(b)(6), m.D.Indications: ¿mr.(b)(6) is a 47-year-old man who had a perforated colon as a result of a colonoscopy.He underwent an urgent resection with subsequent closure with a colostomy.Subsequent to this he underwent takedown of the hartmann and closure of the colostomy.This was in the year 2000.Subsequent to this he developed a ventral hernia and this was repaired, it then became recurrent and as a consequence he underwent a laparoscopic ventral hernia repair with ptfe mesh in 2002.The patient did well until recently when he started developing multiple draining sinuses from his abdominal wall.The sinuses were opened and he was treated with antibiotic drainage in the emergency room, but he kept having recurrence of the same.When i saw him thought he had an infected mesh so he got a ct scan.The ct scan showed that he had an infected laparoscopic hernia repair mesh and fluid around the mesh with stranding.Given the above the patient comes now to exploration, removal of the mass and the foreign body granuloma.We discussed the difficulties with his removal in that the bowel may be de-aired and attached up to the thing which may indeed cause injury.The problem also is that if this was done laparoscopically as presumed, he had metal tacking sutures and if the metal tacking sutures are not removed or if there are opened they can cause a puncture of the bowel underlying.The patient understands the need for removal of the mesh and the repair.He comes in now for surgical intervention.As such the procedure was indicated and performed.¿ explant procedure: explant of infected ptfe mesh, removal and drainage of foreign body granuloma.[poor copy] explant date: (b)(6) 2008 [hospitalization: (b)(6) 2008 ¿ discharge date unknown].(b)(6) 2008: (b)(6) medical center ¿ (b)(6) hospital (b)(6) [permanently closed].(b)(6) m.D.Operative report.Pre- and postoperative diagnosis: infected laparoscopic hernia repair with foreign body granuloma.Anesthesia: general.Estimated blood loss: n/a.Specimens: mesh.Drains: one, type not specified.Procedure: ¿the patient was taken to the operative suite after satisfactory induction of general anesthesia he was prepped and draped in the usual sterile fashion.Going down to the skin and subcutaneous tissue at least 4 prolene sutures were encountered in the abdominal wall which had been utilized apparently to tack up the mesh up to the abdominal wall.These sutures were removed and then following the sinus tract we came down to the umbilicus where we noted that there was a purulent drainage coming from deep under the umbilicus.We then extended the incision down through the anterior wall of the pseudo fascia and extended the incision fully exposing the mesh underneath.The mesh was partially dehisced away from the abdominal wall.It was crumpled, it was brown.There was gross purulent drainage on the anterior surface and lifting the mesh off there were at least 4 tacking ptfe sutures of the 4 corners of the mesh.The 2 lower sutures were taken.This allowed us to bring the mesh up into the operative field.There were also some tacking screws that were present stuck up against the abdominal wall fascia to keep the mesh up against the abdominal wall.These were individually removed and this allowed us to remove the lower portion of the mesh and elevate it up into the operative field.With this being done we were actually able to push the bowel, which is in the pseudocapsule, away from the mesh and protect the bowel from many injury.The bowel itself was not exposed because there was the pseudo capsule formation over the bowel.This allowed us then to free up the screws, take out the remaining tacking sutures including the prolene and gore-tex sutures and then remove the individual screws in a circumferential fashion.Once all the screws had been removed and the stay sutures were cut we now had complete removal of the mesh and the mesh was sent for pathological inspection.The sutures were also sent for pathological evaluation and culture and sensitivity both aerobic and anaerobic pseudocapsule above the bowel.This allowed us to drain the dead space.We decided that we would close the abdominal space by reapproximating the fascia with interrupted #2 nylons since we could not put a foreign body back in this area.Given the above figure-of-eight sutures were laid and once all figure-of-eight sutures were laid it was then approximated and pulled together closing the defect and closing the fascia above the pseudocapsule.The drain was then brought out the abdominal wall and secured with a 2-0 nylon.The remainder of the fascia was closed.The subdermal tissue was approximated with 3-0 vicryl.Then 0.5% marcaine was utilized for late anesthesia.The skin was closed with sterile surgical clips.The patient tolerated the procedure without complications and was brought to the pacu in satisfactory condition awake, alert and extubated, moving all extremities.¿ (b)(6) 2008: (b)(6) medical center ¿ (b)(6) hospital.Pathology report.No pathology report has been provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2002 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; recurrence; seroma,; infected mesh; mesh migration; granulomas; mesh removal; wound vac; dense adhesions; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15583610
Report Number2017233-2022-03394
Device Sequence Number5979222
Product Code FTL
UDI-Device Identifier00733132601257
UDI-Public00733132601257
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Device Explanted Year2008
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/25/2004
Device Model Number1DLMCPH06
Device Catalogue Number1DLMCPH06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer09/16/2022
09/16/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date02/07/2023
03/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/25/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient SexMale
Patient Weight102 KG